Skip to content
Includes Expert Content
Cramps for 10 days but no period?
avatar
BusyBee82 posted:
I stopped taking the pill at the beginning of November because my husband and I wanted to start trying for a baby after the holidays. I almost never had breakthrough bleeding while I was on the pill (which I took for about 5 years), and my periods didn't restart in November or December (I know it can sometimes take a while after you stop taking BC). About 10 days ago, I started having mild cramps off and on--nothing major, but noticeable. In the past, I'd occasionally get cramps a day or two before my period. But so far, no period. Is this normal? Something that happens after you go off the pill? Is this just a slow readjustment period for my body? This seems strange and I'm a little afraid I screwed my body up by being on BC for so long.
Reply
 
avatar
David K Walmer, MD, PhD responded:
The birth control pills probably don't really have anything to do with the slow return of your cycles. They are out of your system pretty quickly after you stop taking them.
Studies have shown that approximately the same percentage of women have menstrual cycle abnormalities going on and coming off of the pill but they aren't necessarily the same women.
The slow return of your cycle may be a new hormonal problem that needs an evaluation or just jump starting. You can either be patient for a month or two more to see if it will start on its own or go in to get checked out. There are a number of possible issues from the common (androgen/estrogen imbalance) to the rare (ovarian failure) with a host of other possibilities including thyroid dysfunction. It may be worth making an appointment with your gynecologist to help get your cycles back on track...

I wouldn't beat yourself up over the choice to stay on birth control pills. If anything, birth control pills may be fertility preserving because the decrease in menstrual flow each month probably lowers the chances that you will develop endometriosis.



Featuring Experts

David Walmer, MD, PhD is a reproductive endocrinologist and infertility specialist at Atlantic Reproductive Medicine Specialists . During his 25 year...More

Helpful Tips

EWCM-EGG WHITE CERVICAL MUCUS
HIE ALL We had been ttc for 4 months now but we had no luck,i was ovulating right on time and we were bding religiously on the days but ... More
Was this Helpful?
6 of 6 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Fertility Center